Q:

11/12/2013
Is there a definite list of over the counter medications that may cause Stevens Johnson Syndrome?

A:

Thank you for your inquiry.

Perhaps the most comprehensive list of drugs that have been associated with Stevens-Johnson syndrome is available at the website of the Stevens-Johnson Foundation.

As you can see from this website, some of the drugs that have been associated with Stevens-Johnson syndrome (ibuprofen for example) are available in over-the-counter versions (see just published article, the abstract of which is copied below). Another over-the-counter drug for which the FDA has listed a warning regarding Stevens-Johnson is acetaminophen. However, I am not aware of, nor could I find in the literature, a separate validated list of over-the-counter medications that have been incriminated as the cause of episodes of Stevens-Johnson syndrome. But I did find a commercial, patient oriented website that provides such a list. I can't verify the accuracy of this list.

Thank you again for your inquiry and we hope this response is helpful to you.

Paracetamol induced Stevens-Johnson syndrome - toxic epidermal necrolysis overlap syndrome
Int Arch Allergy Immunol. 2013 Oct 25;162(4):346-354. [Epub ahead of print]
Article first published online: 29 OCT 2013
DOI: 10.1111/ijd.12355
Abstract
Background: Though any drug can be a potential cause of such hypersensitivity reactions, paracetamol, an over-the-counter drug used extensively as an analgesic and antipyretic agent, is considered to be relatively safe, with hepatotoxicity as a major adverse effect only in large doses.
Materials and methods: We report an instance of a severe case of SJS-TEN overlap syndrome in a 12-year-old girl, induced by three over-the-counter doses of 500 mg of paracetamol taken at 8-hour intervals for fever.
Results and discussion: Stevens-Johnson Syndrome and its severe variant toxic epidermal necrolysis (TEN) are idiosyncratic, delayed hypersensitivity inflammatory adverse drug reactions that are associated with increased morbidity and mortality. However, treatment with antibiotics and intravenous corticosteroids along with supportive therapy improved the course of the disorder.
Conclusion: This case report addresses the fact that severe hypersensitivity reactions can occur with paracetamol, which can be potentially dangerous and life threatening. It is hence important for the clinicians to be alert to such severe hypersensitivity reactions even with drugs which are considered to be potentially safe such as paracetamol.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology